Utah, 2021

Winter Storm in Utah, March 12 to 14, 2021

March 12 to 14, 2021 · NWS GJT · 3 events in 3 counties and zones

A very strong and slow moving area of low pressure impacted the region for several days. As the low slowly lifted south of the Four Corners, significant moisture wrapped around the low and advected into the area, favoring the southern mountains at first and then favoring the northern mountains as flow turned to the north.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A very strong and slow moving area of low pressure impacted the region for several days. As the low slowly lifted south of the Four Corners, significant moisture wrapped around the low and advected into the area, favoring the southern mountains at first and then favoring the northern mountains as flow turned to the north. Heavy snow fell in the mountains with some ranges estimating 30 to 40 inches of snow. Winds gusted up to 55 mph at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 12, 6:25 PM MST, 35 minutes earlier.

Area forecast discussion, Mar 12, 6:25 PM MST, 35 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Grand Junction CO
625 PM MST Fri Mar 12 2021

.SHORT TERM...(Tonight through Saturday night)
Issued at 301 PM MST Fri Mar 12 2021

The mid-level closed low of the well advertised storm which will
bring widespread snow to the region this weekend was centered just
north of Las Vegas early this afternoon. Models were in good
agreement with the track of the low through late Sunday afternoon
carrying this system over north-central Arizona tonight, then
moving it eastward along Colorado's southern border on Sunday.
However, on Sunday night the NAM solution continued to move the
north more northeastward than either the GFS or the ECMWF. Though
positioning differences will have significant implications for
conditions along the eastern flanks of the Rockies, model spread
on this side of the Divide will have a less significant impact.

Made some significant changes to tonight's forecast which was a
bit slower compared to model runs 24 hours prior. Most notable was
the massive dry slot which sweeps along the Continental Divide
tonight significantly inhibiting snowfall during the period. Model
consensus indicated that the moisture stream and favorable upglide
and mid-level forcing will favor eastern Utah and the westernmost
portions of Colorado. Consequently, cut PoP values significantly
over the mountains along the Continental Divide and delayed the
Winter Storm Warning for the central mountains until 12Z/Saturday.

Snow spreads across the region on Saturday as the low drifts from
the Four Corners region to the southeast corner of the forecast
area late in the day. Anticipate rain, or a mix of rain and snow
in the lower elevations as temperatures remain relatively mild
with this system. Broad and strong mid-level lift supported by all
model solutions on Saturday which, when combined with steep lapse
rates beneath the cold pool at 500 mb and jet level divergence
supports widespread snowfall across the mountains. Orographic part
of the equation more variable as winds shift with the low's
eastward transit.

As the low pushes over the southeast plains of Colorado Saturday
night flow will become north and northeasterly and some of the
deeper moisture eases across southern Wyoming and into our
northern zones. The strong northeast winds combined with deep
moisture is expected to bring the heaviest snow to the eastern
Uinta Mountains. However, this influx and favorable wind
trajectory will also impact the eastern Tavaputs and the Roan
Plateaus, and to a lesser extent, the Uncompahgre. Snow amounts
coming out of the models were borderline, but felt wind impacts
made it worth hoisting advisories for those zones in addition to
those already in effect. Similarly, models continued to show less
shadowing across the Park and Elkhead Mountains with consistently
significant snowfall amounts indicated, so filled those areas in
with advisories as well. Gave some thought to potential for
significant snow along the southern portions of CO zones 1 and 2
from Rangely to Meeker roughly. In the end, confidence wasn't
there so held off, but urge later shifts to consider that
potential for Saturday night into Monday morning.

Temperatures Saturday remain mild as eastern Utah and western
Colorado as this system doesn't tap into colder air to the north.
Overnight lows will also be pretty close to normal for this time
of year.

.LONG TERM...(Saturday night through Thursday)
Issued at 515 AM MST Fri Mar 12 2021

Even with the storm on our doorstep today, there still lies some
uncertainty regarding the placement of the center of the low
pressure system Sunday morning. Per deterministic model rundown...
the NAM has favored a more northerly track, displacing the strongest
plume of moisture further north into WY/W. NE panhandle/SW SD.
Meanwhile, the EURO and now GFS follow a slow, eastward progression
keeping the low centered over east central CO. What does this mean
for us? Well, a subtle northerly shift could lift a rather
impressive forming dry slot into southeast Colorado, limiting the
total moisture spilling over the Divide across our central and
southern mountain ranges. In addition, this track would deflect
moisture wrapping around the northern periphery of the low further
north. At this point, we're still hedging away from the NAM outlier,
and keeping pace with the consistent track of the EURO and the
recent "slow-down" of the GFS. As a result, we're shifting our
focusing to mountains across east-central and northeast Utah as well
as west-central, northwest Colorado early Sunday when they fall
under strong northeasterly flow and tap into moisture pouring over
Wyoming's Continental Divide. The moist, upslope flow will favor the
northern aspects of the Uintas, Eastern Tavaputs, Roan & Uncompahgre
Plateaus where winter highlights remain in place through Sunday.

The low finally lifts northeast, out of the Rockies, Sunday night
into Monday. As a result, we'll start seeing a decrease in showers
and skies clearing from southwest to northeast Sunday
evening/overnight. Lingering showers will likely hold on to higher
terrain into Monday morning, however, QG forcing subsides and only
light orographically driven snow will prevail. Therefore, any
additional accumulation will be light.

A slim, transient ridge slides over the region on Monday, but its
influence will be short lived as another closed low dives into the
Great Basin Monday night. Ensemble clusters, for now, slide this
secondary low into the Four Corners area Tuesday, which will return
another round of widespread showers and mountain snow between the
Tuesday-Wednesday time frame. Not eager to dive into details on
favored ranges or snow totals, at the moment, as the track of this
secondary low has already varied greatly within the last 24 hours.
After that, ridging looks to build back over the Intermountain West,
returning a dry and warming trend.

Long story short, unsettled weather will remain in the forecast
through the middle of next week. Temperatures will continue to hover
around average through Wednesday, with warmer weather returning by
the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 413 PM MST Fri Mar 12 2021

Scattered showers will continue over portions eastern Utah this
afternoon and evening and may affect VEL and CNY early. Expect
cigs to generally remain above MVFR and ILS thresholds overnight.
Some steadier and heavier rain and snow move in for most terminals
tomorrow. Expect cigs and vis to lower into MVFR and possibly IFR
category by Saturday afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 AM MST Saturday to 6 PM MDT
     Sunday for COZ003-017.

     Winter Weather Advisory from 5 AM MST Saturday to 6 AM MDT
     Monday for COZ018-019.

     Winter Storm Warning from 5 AM MST Saturday to 6 AM MDT Monday
     for COZ010-012.

     Winter Weather Advisory from 5 AM MST Saturday to midnight MDT
     Sunday night for COZ004-009-013.

UT...Winter Weather Advisory from 5 AM MST Saturday to 6 PM MDT
     Sunday for UTZ025.

     Winter Storm Warning from 5 AM MST Saturday to 6 PM MDT Sunday
     for UTZ023.

&&

SHORT TERM...NL
LONG TERM...MDA/NL
AVIATION...MAC
Hazardous weather outlook, Mar 12, 5:23 AM MST, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
523 AM MST Fri Mar 12 2021

COZ001>014-017>023-UTZ022>025-027>029-131230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
523 AM MST Fri Mar 12 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered light showers will continue to track through the area
this morning with showers redeveloping across eastern Utah and far
western Colorado this afternoon. Drier air across much of western
Colorado will limit accumulations through the day. However,
showers will increase tonight as a strong storm system approaches
the region with snow in the mountains and rain/snow mix in the
valleys.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A strong storm system will impact much of Rocky Mountain region
Saturday through Sunday night, bringing cooler and unsettled
weather. Significant snow accumulations are likely across the
mountains of northeast Utah and western Colorado mainly along the
divide. Expect travel impacts with snow across the high country
with rain mainly impacting the lower elevations. Dry weather
returns Monday, followed by another disturbance for Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 12, 4:18 PM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
418 PM MST FRI MAR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             6 E SKYWAY              39.04N 108.00W
03/12/2021  M3.0 INCH        DELTA              CO   COCORAHS

            COCORAHS STATION CO-DL-45 CEDAREDGE 10.5NNW.

0700 AM     SNOW             1 WSW MONTICELLO        37.87N 109.35W
03/12/2021  M2.0 INCH        SAN JUAN           UT   CO-OP OBSERVER

            CO-OP OBSERVER STATION MTOU1 MONTICELLO.

0700 AM     SNOW             10 E FRY CYN            37.61N 109.98W
03/12/2021  M1.0 INCH        SAN JUAN           UT   CO-OP OBSERVER

            CO-OP OBSERVER STATION NBMU1 BLANDING 27 W.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Tavaputs Plateau

When
March 12, 7:00 PM MST to March 14, 5:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

An estimated two feet of snow fell at the East Willow Creek SNOTEL site. Winds gusted up to 45 mph at times.

Winter Storm, Eastern Uinta Mountains

When
March 12, 8:00 PM MST to March 14, 4:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 20 to 30 inches of snow fell across the higher elevations with locally higher amounts of up to 43 inches estimated at the Hickerson Park SNOTEL site. The CoCoRaHS observer in Dutch John measured almost 12 inches of snow. Winds gusted from 45 to 55 mph at times.

Winter Storm, La Sal & Abajo Mountains

When
March 12, 11:00 PM MST to March 14, 5:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 8 to 15 inches of snow fell across the Abajo Mountains with 20 to 35 inches measured in the La Sals. The Cooperative Observer in the Monticello area received 6 inches of snow. Winds gusted from 45 to 55 mph at times.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937799, 937797, 937802.